Valproic Acid/Rifampin Interactions
This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Serious. These medicines may interact and cause very harmful effects. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
Rifampin may speed how quickly your body processes valproic acid.
What might happen:
Your blood levels of valproic acid may decrease and it may not work as well.
What you should do about this interaction:
Let your healthcare professional (e.g. doctor or pharmacist) know that you are taking these medicines together. If different doctors have prescribed these two medicines make sure each of them knows you take this combination. If you experience decreased effectiveness of valproic acid (e.g. increase in seizures, migraine headaches, or unstable mood) contact your doctor. Your doctor may check valproic acid blood levels one or more times during the first 2 to 3 weeks you are on this combination. To keep your condition stable, the dose of valproic acid may need to be increased while you are also taking rifampin.Your healthcare professionals (e.g. doctor or pharmacist) may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
- 1.Depakote (divalproex sodium) US prescribing information. AbbVie Inc. March, 2017..
CONDITIONS OF USE: The information in this database is intended to supplement, not substitute for, the expertise and judgment of healthcare professionals. The information is not intended to cover all possible uses, directions, precautions, drug interactions or adverse effects, nor should it be construed to indicate that use of a particular drug is safe, appropriate or effective for you or anyone else. A healthcare professional should be consulted before taking any drug, changing any diet or commencing or discontinuing any course of treatment.